How the interaction occurs:
Butorphanol may prevent your other pain medicine from working.
What might happen:
If you have taken opioid medicines for a while or take large doses of opioids, butorphanol may cause you to experience withdrawal symptoms.If you have only taken opioid medicines for a short time, butorphanol may reduce some of the side effects of your medicine, such as itching or shallow breathing; however, your opioid may not control your pain as well.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together and how long you have been taking an opioid. If your pain gets worse, or if you have withdrawal symptoms such as trouble sleeping, sweating, widened pupils, runny nose, watering eyes, irritability, weakness, muscle aches/twitching/cramps, stomach cramps, hot/cold flashes, sneezing, vomiting, diarrhea, rapid breathing, fast heartbeat, and/or fever, contact your doctor.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Stadol (butorphanol tartrate) US prescribing information. Bristol-Myers Squibb April, 2002.
2.Preston KL, Bigelow GE, Liebson IA. Butorphanol-precipitated withdrawal in opioid-dependent human volunteers. J Pharmacol Exp Ther 1988 Aug; 246(2):441-8.
3.Igarashi A, Amagasa S, Yokoo N, Sato M. Acute withdrawal syndrome in a butorphanol-treated patient: an adverse combination of opioids. Br J Anaesth 2008 Jul;101(1):127-8.